Psychiatrist Peter Breggin on Tardive Dyskinesia

Excerpted from "Should the use of neuroleptics be severely limited?" first published in Controversial Issues in Mental Health edited by Stuart A. Kirk and Susan D. Einbinder. NY: Allyn and Bacon (1994).
In 1973, psychiatrist George Crane gained the attention of the medical community by disclosing that many, and perhaps most, long-term neuroleptic patients were developing a largely irreversible, untreatable neurological disorder, tardive dyskinesia (Crane, 1973). The disease, even its mild forms, is often disfiguring, with involuntary movements of the face, mouth or tongue. Frequently, the patients grimace in a manner that makes them look "crazy", undermining their credibility with other people. In more severe cases, patients become disabled by twitches, spasms, and other abnormal movements of any muscle groups, including those of the neck, shoulders, back, arms and legs, and hands and feet (American Psychiatric Association, 1992; Breggin, 1983; 1990; 1991). The muscles of respiration and speech can also be impaired. In the worst cases, patients thrash about continually.

To see photos and videos of Tardive Dyskinesia, click here.

The rates for tardive dyskinesia are astronomical. The latest estimate from the American Psychiatric Association (1992, p. 68) indicates a rate for all patients of five per cent per year, so that 15 per cent of patients develop tardive dyskinesia within only three years. In long-term studies, the prevalence of tardive dyskinesia often exceeds 50 per cent of all treated patients and is probably much higher. The disease affects people of all ages, including children, but among older patients rates escalate. In a controlled study, 41 per cent of patients aged 65 and older developed tardive dyskinesia in a mere 24 months (Yassa et al., 1988). Hundreds of thousands of older people receive these drugs in nursing homes and state hospitals.

Warning!

Though the empirical evidence (presented or linked to on this and other Yoism pages) shows that most people would do better if never given neuroleptic drugs, and that (given their dangerous side effects) most people should not be kept on them for very long, withdrawal from neuroleptics can be destabilizing and dangerous. The human body adjusts or becomes accustomed to drugs that are taken regularly. Abrupt withdrawal from such drugs and other substances can cause problematic reactions, e.g., DT's when withdrawing from alcohol and convulsions when withdrawing from barbiturates. Just so, withdrawal from the regular use of psychiatric drugs can pose serious dangers. If you are taking such drugs and wish to withdraw, it may be very important to obtain guidance from folks who know how to do so safely. Here is a link to an informational web site put together by people who have gone through (or supported those who have gone through) withdrawal from psychiatric drugs.
 


Other closely related, untreatable neurological disorders have now been recognized as variants of tardive dyskinesia. Tardive akathisia involves painful feelings of inner tension and anxiety and a compulsive drive to move the body. In the extreme, the individual undergoes internal torture and can no longer sit still. Tardive akathisia often develops in children who have been treated for "hyperactivity", ironically and tragically subjecting them to permanent inner torture. Tardive dystonia involves muscle spasms, frequently of the face, neck and shoulders, and it too can be disfiguring, disabling and agonizing.

There are no accurate surveys of the total number of patients afflicted with tardive dyskinesia. There are probably a million or more tardive dyskinesia patients in the United States today, and tens of millions have been afflicted throughout the world since the inception of neuroleptic treatment (Breggin, 1991). Despite this tragic situation, psychiatrists too often fail to give proper warning to patients and their families. Often psychiatrists fail to notice that their patients are suffering from tardive dyskinesia, even when the symptoms are flagrant (Brown and Funk, 1986; Breggin, 1991).

References

American Psychiatric Association (1992) Task force on tardive dyskinesia. Washington DC: APA

Breggin, P. R. (1983) Psychiatric drugs. New York: Springer

Breggin, P. R. (1990) Brain damage, dementia and persistent cognitive dysfunction associated with neuroleptic drugs. Evidence, etiology, implications. Journal of Mind and Behavior, 11, 425 64

Breggin, P. R. (1991) Toxic psychiatry. New York: St Martin's Press

Brown, P. and Funk, S. C. (1986) Tardive dyskinesia: barriers to professional iatrogenic disease. Journal of Health and Social Behavior, 27,11032

Crane, G. (1973) Clinical psychopharmacology in its 20th year. Science, 181,121 8

Yassa, R., Nastase, C., Camille, Y. and Belzile, L. (1988) Tardive dyskinesia in a psychogeriatric population. In M. D. Wolf and A. D. Mosnaim (eds) Tardive dyskinesia. Washington DC: American Psychiatric Press